Ask a doctor

Can Facial Hemosiderin Stain Become Permanent?

Got juvederm by my smile line and somehow the Dr hit a nerve or overfilled and cut off blood to one side of my nasal/cheek area and left it with deep brownish reddish bruises. I hear that if i don't treat it then it can possibly leave a permanent stain?? Its been about 3 weeks since it happened im wondering how soon i can start getting laser treatments? And if so what type of laser would be best for asian skin in this situation? thank you~

Doctor Answers (9)

Hemosiderin Stains and Vascular Occlusion Following Facial Filler Injection

+4

Hi Nasas,

It appears as if you suffered from having the filler injected into a blood vessel causing occlusion and vascular compromise to the area of your lateral nasal wall and nasolabial fold.  Warm compresses should help at this point.  Fortunately it appears that it will eventually heal without serious problems.  Good luck and be well.

Dr. P


Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

This is not bleeding but vascular compromise. Lasers may help, especially Vbeam

+3

This is the picture of vascular compromise. It occurs when a dermal filler is incidentally placed within a blood vessel or compressing a blood vessel. When this develops you should be treated with hyaluronidase to get rid of the filler as well as warm compresses, nitropaste and close follow up in case the skin breaks down. The good news in your case is that there seems to have been no skin breakdown. It is possible that some laser treatments may help the prolonged mottling, however, you must be sure that the treating physician is very experienced in this area. Look for a board certified dermatologist, plastic surgeon, facial plastic surgeon or oculoplastic surgeon who is also a member of ASLMS ( the American Society for Lasers in Medicine and Surgery). The laser I would use is called the Vbeam.

Jacqueline Calkin, MD
Sacramento Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

Capillary development and bruising after fillers

+3

hemosiderin staining is not uncommon in the lower legs but is rare on the face. This comes from the iron leaking out of red blood cells into the dermis.  Post inflammatory hyperpigmentation is a darker brown color that comes from your pigment cells or melanocytes.  This typically occurs after trauma such as a burn, lasers, chemical peels and even irritation with medication creams.  

You need to be evaluated to determine if your condition is an abundance of new blood vessels that were formed from vascular compression during the filler treatment. This has been documented with almost every filler and does occur between the eyebrows with thick fillers, and around the smile lip and nostril with even thinner fillers.  Once the skin is found to be healthy enough for treatment, possibly the V-beam laser may help lessen the redness.  I doubt, this long after the incident, that vitamin K cream will help (it can help lessen bruising if used shortly after its onset).  Use makeup to hide the color if it bothers you, so that you can be patient for the skin to be ready for treatment.  Use a sunscreen to limit its chance of darkeining the skin.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

You might also like...

This does not look like hemosiderin staining, but even if it is you don't need laser!

+3

First, if a nerve was hit, you get temporary or permanent numbness (the latter if a large enough nerve branch is severed by the needle tip--quite unlikely), you don't get bruising or discoloration.

If a blood vessel was hit, you get a bruise. Also relatively uncommon, but much more common than hitting a nerve, and the size of the vessel determines the size of the bruise (also, an arteriole will bleed more than a vein).

If a blood vessel is large enough to inadvertently puncture and block with the filler (very rare, but can and does rarely happen), the skin supplied by that vessel can lose circulation and discolor or even die. This would cause a grayish-blue or pale gray discoloration that gradually recovers, or skin that turns black and dies. You do not have this.

You look as if you simply have a large bruise--your injector probably hit an arteriole, and you had quite a bit of blood in the tissues. As this bruise reabsorbs, there can be hemosiderin staining, but this occurs weeks from bruise resolution, not at 3 weeks. If the doctor that did this is recommending laser treatments, are they free? If not, for sure you don't need them, and they may be harmful to skin that is recovering from this minor injury. Even if they're free, the doctor who caused this feels bad and wants you to feel better and get better. This will happen on its own as time goes by. Just say NO to more treatment of any kind and stay out of the sun until the discoloration fades. Also, if this IS hemosiderin, your body will gradually reabsorb this as well, but it can take as long as several months. Avoid any vitamin supplements that contain iron, as your body needs to be taking up this excess iron from the tissues rather than from your GI tract.

Richard H. Tholen, MD, FACS
Minneapolis Plastic Surgeon
5.0 out of 5 stars 126 reviews

Facial hemosiderin stain after fillers - not likely

+2

Although you can get facial hemosiderin deposition from leakage of blood vessels, I suspect that you had an intra-arterial injection of the filler inadvertently. Best to see your dermatologist for treatment options which include aspirin, warm compresses, nitroglycerin paste, and sometimes hyperbaric oxygen.

Benjamin Barankin, MD
Toronto Dermatologic Surgeon
5.0 out of 5 stars 22 reviews

Permanent skin staining with hemosiderin pigment rare

+2

While skin staining with hemosiderin pigment can be permanent...this happens very rarely.  You cay try Papain enzyme, arnica 12 C and arnica gel topical in an effort to break up the pigment sooner.  Before the next injection, be sure to avoid asprin, advil, Vit C and E and other known sources that thin the blood.  It might be best to avoid that particular area with fillers for a year in case there was some vascular compromise from the injected filler.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Hemosiderin Stain

+2

It appears you had some bleeding secondary to the Juvederm injection. This should resolvewith time - careful make-up application can hide this inthe interim. I suggest you be patient and avoid any additional treatment  right now.

Richard W. Fleming, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 14 reviews

Hemosidrin

+2

I am not sure that what you have is a Hemosidrin stain. hemosidrin stain comes after red blood cells come out of the vessel and the iron causes the stain.

In your case the mechanism is different.

You should consult a plastic surgeon now and be under their care.

Wait a long time before any treatment is instituted especially any agressive treatment. the skin has been injured and you do not want another injury.

It might and will improve with time only. after 6 months to one year see what is the remaining problem then plan a treatment

Samir Shureih, MD
Baltimore Plastic Surgeon

Can Facial Hemosiderin Stain Become Permanent?

+1

Yes there is a small chance of a permanent staining. I recommend seeing a boarded derm or PS to advise and treat. Try bleaching creams, peels or evan laser therapies, NOW!. Good luck and thanks for the posted photo. It is important to understand even minor injections have risks. From MIAMI 

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 62 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.